What Effects Steroids Can Have on Your Dog’s Behavior

Corticosteroids are a class of medications related to cortisone, a naturally occurring hormone.

The corticosteroids most commonly used for dogs include either prednisone or prednisolone although others are also available. Corticosteroids are prescribed for dogs to treat a variety of issues, including allergies, various skin problems, itching, inflammation and immune system irregularities. Although extremely useful for many canine health problems, they are powerful medications and must be used carefully and as prescribed. Plus, if the dog has taken the medications for a period of time, the dosage must be decreased over time to prevent a withdrawal reaction.

Unfortunately, corticosteroids can have side effects. These can range from relatively minor to more serious effects, both physical and behavioral, or a combination of both. In fact, studies and dog owner anecdotes both have shown that as many as 30 percent of dogs show some kind of behavioral change when taking these medications. If your dog is prescribed a short course of these medications (perhaps just a few days), the side effects will likely be minor to none at all. Longer courses of treatment, however, may cause side effects.

Increased Thirst

An increased thirst is one of the most common side effects of corticosteroids for both short courses of treatment as well as longer ones. Unless the veterinarian recommends otherwise, water should always be available for dogs taking these medications as some dogs get very thirsty. You can also add water to your dog’s meals, increasing the amount of water added to the Honest Kitchen’s food if your dog is eating that, to the point of even making the food soupy. If your dog is eating other foods, perhaps canned or kibble foods, add water to those also so you are suppling more of your dog’s increased water needs in his meals.

This thirst doesn’t generally cause many behavior problems except that if he drinks his water bowl dry, and the increased water added to his food doesn’t satisfy him, he’ll go looking for water. Medium to large sized dogs may drink out of the toilet which means any cleaners in the toilet could cause additional problems as some are toxic. Small dogs who cannot reach the toilet may bark for more water or if no one is available to give them more water, they may chew destructively in frustration.

Increased Urination and Housetraining Accidents

If the dog is drinking more water than normal, it’s obvious that the dog will also be urinating more. The most obvious sign of this is the dog needing to go outside during the night, sometimes two or three times. Don’t ask the dog to hold his bladder; if he asks to go outside, let him out.

Dogs left home alone during the day while everyone is gone will also need to go outside more often so arrangements will need to be made so that can happen. If you can’t come home, perhaps a neighbor can help.

Due to an increased need to urinate, housetraining accidents are common. It’s important not to punish the dog; not only is this not good dog training, but he also has less control during this time. After all, his bladder is refilling more quickly than normal. Instead, just make sure he gets outside twice as often as he normally needs. Once the dog is off the steroids, it doesn’t take long before the thirst decreases and urination habits go back to normal.

Nervousness and Agitation

Some dogs taking corticosteroids become restless. They may pace back and forth or have trouble relaxing. Panting is common. The dog may have trouble falling asleep or staying asleep.

Some dogs become agitated and react to different sights or sounds more quickly than they normally do. Some dogs seem to startle at just about anything, even normal household noises. A few dog owners have said this reaction seems as if the dog’s senses have been amplified.

Again, as with housetraining accidents, don’t get angry with the dog for these changes in his behavior. Instead, if his restlessness or lack of sleep seems to be too much for his comfort, talk to your veterinarian.

Increased Appetite

When one of my previous dogs was on a long course of corticosteroids due to a serious health concern, his appetite increased dramatically. He was really hungry. He acted as if he’d never been fed—ever—and he needed to be fed NOW!

Although my dog didn’t get into trouble over his increased appetite, many dog owners report that their dog began raiding trash cans, ate the cat’s food, opened kitchen cupboard doors or stole food off the kitchen counter. It’s important at this time to make sure any food is well protected from your dog’s efforts to satisfy his hunger because in most cases that hunger will override any training. To make him feel better, offer him several small meals during the day rather than one large meal. You can also give him snacks in a food dispensing toy so that his brain is busy as he works for these bits of food.

Some dogs, because they’re so hungry, will begin guarding the food they’re given. It’s important to avoid these episodes as much as possible as you don’t want your dog to feel that he needs to bite to protect his food.

Aggression

Aggression isn’t the most commonly seen behavioral change due to corticosteroid use, but unfortunately, it does happen. In fact, when I talk to dog owners and I’m told their dog has had a sudden onset of aggressive behavior, one of the first questions I ask is whether the dog has been prescribed a corticosteroid drug.

Sometimes the aggression is mild and the dog is easily startled and reacts with a growl or bark but doesn’t do anything else. Other dogs appear to be downright grumpy. In these instances, you may be able to live with this reactive or grumpy behavior for the time your dog needs to take the medication. However, if you feel uneasy about your dog’s behavior, call your veterinarian. Perhaps another drug might work as well without the behavioral side effects.

A few dogs on corticosteroids will develop what is often called steroid psychosis. These dogs appear to be out of touch with reality and are dangerously aggressive. It’s important to not confront these dogs in any way as they are more likely to accept your challenge or attempt to control them with an attack. Because of the drug’s effect on the dog’s brain, it’s as if the dog has lost his natural inhibition about biting people. Instead, if faced with this, be calm, quiet and simply try to keep everyone, dog and people, safe. Then call your veterinarian right away.

When Your Veterinarian Prescribes a Corticosteroid

This listing of side effects is not to cause you to avoid giving these medications. These powerful drugs can do a great deal of good for your dog in certain situations and if your veterinarian prescribes them, give them to your dog exactly as directed. However, knowing the potential problems of these drugs can help you (and your dog) should a problem develop. You can rearrange your dog’s trip outside to relieve himself, make sure he has more water, adjust his mealtimes and understand where his restlessness is coming from. Plus, if you see signs of any aggressive behavior, call your veterinarian right away. Call before any aggressive behavior accelerates.

Written by: Liz Palika

Originally published on “The Honest Kitchen’s Blog”.